MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY

THE SPECTRANETICS CORPORATION SPECTRANETICS BRIDGE OCCLUSION BALLOON; CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Model Number 590-001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pulmonary Embolism (1498)
Date of Event 02/03/2023
Type of Reportable Event Death
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and right ventricular (rv) lead for an upgrade to a biventricular icd system (patient had significant medical history/comorbidities).Prior to the procedure, a spectranetics bridge occlusion balloon was prophylactically ''staged'' within the patient's inferior vena cava (ivc).In the event of an emergency, the bridge balloon could be positioned and inflated quickly within the superior vena cava (svc) to provide occlusion of the svc as a rescue measure.Spectranetics devices (glidelight laser sheath, lead locking devices (llds)) were used to successfully extract both leads.Re-implantation of a new rv and the addition of an lv lead was completed.The bridge balloon remained in the patient for 1 hour, 42 minutes while the case was completed; use of bridge was not required.The bridge was then removed from the patient, with no thrombus observed.The patient survived the procedure, and laid flat for the mandated 4 hours prior to being discharged.As the patient was getting dressed,  he suddenly collapsed, and a cardiac code was called.During the code, transesophageal echocardiography (tee) was used to detect for any injuries; no effusions, tamponade or suspect for bleeding was noted.The patient's ekg showed pulseless electrical activity (pea).After approximately one hour of rescue effort, the patient was pronounced dead.The patient's wife declined an autopsy.The physician had a high suspicion that the bridge in-dwell time could have caused the patient's death (potential embolism).This report captures the staged bridge balloon within the patient for 1 hour 42 minutes.The possibility of the bridge in-dwell time (potential embolism) cannot be ruled out as causing or contributing to the patient's death.However, other devices (guidewire, sheath) were used concomitantly with the bridge balloon.There was no alleged malfunction of any spectranetics device in use during the procedure.
 
Additional Manufacturer Narrative
Device lot number, expiration date unk.The device was discarded, thus no investigation could be completed.Device manufacture date unk because lot number unk.Embolization is a known risk of complication with use of the bridge balloon.Additionally, in the spectranetics ifu, it states, "prophylactic placement of the bridge occlusion balloon is recommended after all lead extraction preparation has been completed and just before the use of any extraction sheaths in order to minimize balloon dwell time." the physician prophylactically staged the bridge balloon before lead preparation was complete, which was determined to be use error.In addition to the bridge, other devices were also used (sheath, guide wire) which could have caused or contributed to the event.The cause for the reported event could not be established, since an autopsy was not performed.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
SPECTRANETICS BRIDGE OCCLUSION BALLOON
Common Device Name
CATHETER, INTRAVASCULAR OCCLUDING, TEMPORARY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key16499763
Report Number1721279-2023-00034
Device Sequence Number6366556
Product Code MJN
UDI-Device Identifier00813132024840
UDI-Public00813132024840
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K203540
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number590-001
Device Catalogue Number590-001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date03/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12F INTRODUCER SHEATH FROM BRIDGE PREP KIT; BOSTON SCIENTIFIC 4135 RA PACING LEAD; BOSTON SCIENTIFIC 4136 RV PACING LEAD; GUIDE WIRE FROM BRIDGE PREP KIT; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM; SPECTRANETICS GLIDELIGHT LASER SHEATH; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Death;
Patient Age85 YR
Patient SexMale
Patient Weight100 KG
Patient EthnicityNon Hispanic
Patient RaceWhite